I am fairly new to this website, but i have decided to try to reach out and answer some questions. I have had AA for 4 or five years. Started out very minimal and after some steroid injections from my dermatologist, it grew back fairly quickly. I had a few spots come and go and received steroid injections every month for about 6 months. It was all good ( only about one small spot) until i started my second year at college. I was not stressed to start (actually very excited), but as soon as i came to school my hair started to shed. I was put on prednisone about 3 weeks ago to stop the hair from falling out, but it has not worked. I am slowly tapering off the prednisone ( now on 50mg). I have also been using a topical JAK inhibitor ( Tofacitinib 2% topical cream) that i  have been applying twice a day for the past month or so. I have had very minimal hair regrowth but there is still a little hair coming back just in one spot from what i can tell. My hair is still falling out and my spots are getting larger and larger. I probably have lost 40% of my hair and it does not look like it is stopping. I still have my eyelashes and eyebrows. I was wondering if there is there still hope left for me or should i plan to lose all of my hair?  What other steps are there? Is it worth trying Xeljanz? What about topical immunotherapy or does that have a very large relapse rate? 

I would very very very much appreciate any responses, the last few months have not been the easiest for me.

Thank you very much.


Views: 195

Comment by Pmadventure on October 28, 2017 at 7:20pm

Just wanted to reach out and say that you’re not alone with those feelings. I’ve only had AA for about 2 years now and I felt like it was never going to get better. Once I finally just gave up caring about what people think and graduated college, my hair started to grow back. I also stopped going to the dermatologist and haven’t been on medication for over 9 months now. It’s a slow process, but my hair is coming back in every patch I have!

To cover the patches, I use a root spray that’s my hair color and it works wonders! I can wear my hair down, up and do a lot with it with that magical spray!

Keep you head up! Maybe change up your diet and become a vegan? I did that and saw great results! You just have to let go of the feelings it gives you. Accept it and love who you are. Trust me, it works and feels amazing once you do so!
Comment by Lauren on November 6, 2017 at 6:15pm
Comment by yousey on November 11, 2017 at 2:49pm

Curious if you saw direct results from the Tofacitinib 2% topical cream? Also where did you get it i was thinking about making some myself but also was looking for places to buy it. And when you say you are wondering if you should start Xeljanz i think you should, the research i have read shows that AA is a systemic inflammation problem whereas the Tofacitinib 2% topical cream you were using would only target the problem locally, this has been shown to work in people with male pattern baldness but not necessarily AA because it is more systemic meaning you are going to need to attack the JAK/STAT pathway throughout the body, the best analogy i can think of is your entire immune system is at war with your hair follicles and by using Tofacitinib 2% topical cream you are only fighting it at one front or with the steroid injections you are really only fighting it on a couple fronts, instead of just attacking the "hair terrorists" from land you need to attack them from air, land, space, sea...pretty much everywhere you can and thats exactly what Xeljanz would theoretically do. The problem with Xeljanz is that it lowers the immune system entirely and you can only go for short spouts on it because you run the risk of developing a lot of problems or even dying from a simple ear infection. so what could happen is you have significantly higher hair gains in the months you are on it but as soon as you stop you have the problem again... i really liked Pmadventure when she suggested going vegan, this in a sense looks at the problem systemically as you just have way to much inflammation in your body, you said you started loosing hair when you got to college and shit got stressful, well most people don't know but your daily experiences and environment influence your genome, your DNA is set in stone but you can always "activate" and "deactivate" genes through methylation (this sounds like bullshit but look up epigenetics) so what this tells me is your stressful college environment influenced and activated certain genes in your genome that up-regulated your JAK/STAT pathway. This is good and bad, this is bad because well it caused you to loose 40% of your hair but good in that YOU CAN CHANGE THIS. Try going vegan, try eating Tumeric pills, try CBD oil, try eating super foods that are known for being anti-inflammatory, attack that inflammation in every possible way! you just may be able to come back from this, not a guarantee but to answer your question yes there is still hope! Stay in there buddy, i believe you! Also sorry about how long this comment is. 

Comment by yousey on November 11, 2017 at 2:52pm

Comment by yousey on November 11, 2017 at 2:53pm

just wanted to show some results of people on Xeljanz, two Brazilian patients that were almost completely hairless then came back, there is always hope.

Comment by ac on November 11, 2017 at 4:50pm

I am currently still losing hair. However i am growing back a decent amount of hair in the places that i can directly see in the mirror. This is a good sign, but i am still losing hair at a quick rate. We will see if it stops. I am not that stressed at school that is the weird part. The hair is the only stressful thing about it.

Comment by yousey on November 11, 2017 at 4:54pm

The stress from hair loss is the worst stress of all to be honest. its a violent circle, the Austin Powers paradox if you will, im fat because i eat, and i eat because im fat, you can flip that and apply it to hair loss. Do you have stomach problems, any gastrointestinal problems like IBD or crohn's disease or anything?

Comment by ac on November 11, 2017 at 4:58pm

None at all. Ive been taking prednisone for about 3 weeks and am almost done tapering off of it. It didnt do anything but my new dermatologist told me to try taking a much higher does and then slowly taper off 3 months. So I will see how that goes. I guess the hair growth is a really good sign, it just sucks that im still losing hair

Comment by ac on November 11, 2017 at 4:59pm

I told myself if i was not better by Thanksgiving then i would shave my head. I really dont want to lose my hair and shave all of it, but im a guy so i guess thats not the worst thing. It just sucks because im only 19

Comment by yousey on November 11, 2017 at 5:05pm

Shaving it really isnt that big of a deal, it will take time to accept it especially being so young and in college where you are probably surrounded by people who do not have the same problem but time will fix that, i read your post about the girl you are talking to and if you should tell her, i have male pattern baldness and my girl doesn't mind one bit, girls more than anything could care less about appearance compared to guys, guys are more likely to dump a girl if they get fat whereas girls are more likely to stay with a man even after he gets fat because once you break down their wall they set up and get them to fall in love its hard for them to fall out of love, if you're a good guy and you suspect she likes you just tell her and ask her to be your girlfriend. And let me just say that you were born with AA in your genome, BUT it lied dormant for years until something triggered it, try to think very hard as to what could of possible caused for methylation of certain genes that triggered your AA, are you maybe drinking more or eating something different, try to think hard about it. Also if you could help me out and tell me where you got your Tofacitinib 2% topical cream from that would be awesome? i was thinking about making my own using DMSO as the base but it would be easier if i didnt have to make it so if you could pass that information on to me that would be awesome


You need to be a member of Alopecia World to add comments!

Join Alopecia World




Any mention of products and services on Alopecia World is for informational purposes only; it does not imply a recommendation or endorsement by Alopecia World. Nor should any statement or representation on this site be construed as professional, medical or expert advice, or as pre-screened or endorsed by Alopecia World. Alopecia World is not responsible or liable for any of the views, opinions or conduct, online or offline, of any user or member of Alopecia World.

AlopeciaWorld.com: It's hair loss support at its best!

© 2018   Created by Alopecia World.   Powered by

Badges  |  Report an Issue  |  Terms of Service